J AM ACAD DERMATOL
Funding sources: None. Conflicts of interest: None declared. Correspondence to: Michael D. Rosenblum, MD, PhD, 1701 Divisadero Street, San Francisco, CA 94143 E-mail: [email protected]
REFERENCES 1. Wong KO. Dermatomyositis: a clinical investigation of twenty-three cases in Hong Kong. Br J Dermatol 1969;81: 544-7. 2. Lupton JR, Figueroa P, Berberian BJ, Sulica VI. An unusual presentation of dermatomyositis: the type Wong variant revisited. J Am Acad Dermatol 2000;43(5 Pt 2):908-12. 3. Fiorentino D, Chung L, Zwerner J, Rosen A, Casciola-Rosen L. The mucocutaneous and systemic phenotype of dermatomyositis patients with antibodies to MDA5 (CADM-140): a retrospective study. J Am Acad Dermatol 2011;65:25-34. 4. Sato S, Kuwana M, Fujita T, Suzuki Y. Anti-CADM-140/MDA5 autoantibody titer correlates with disease activity and predicts disease outcome in patients with dermatomyositis and rapidly progressive interstitial lung disease. Mod Rheumatol 2013;23: 496-502. 5. Hall JC, Casciola-Rosen L, Samedy L-A, Werner J, Owoyemi K, Danoff SK, et al. Anti-melanoma differentiation-associated protein 5-associated dermatomyositis: expanding the clinical spectrum. Arthritis Care Res (Hoboken) 2013;65:1307-15.
Fig 1. Dermatomyositis. Erythematous papules overlying the metacarpal and interphalangeal joints (Gottron papules).
Dermatomyositis associated with antietumor necrosis factor therapy in a patient with psoriasis
Fig 2. Dermatomyositis. Hematoxylin and eosin stain of dorsal hand punch biopsy. Vacuolar interface dermatitis with sparse perivascular inflammation.
To the Editor: Antietumor necrosis factor (a-TNF) agents have become a common treatment for many different autoimmune diseases. Due to conflicting effects mediated by TNF, a-TNF therapies both treat and induce autoimmune disease. Herein we discuss a novel case of a-TNFeinduced amyopathic dermatomyositis (DM) in a patient with a history of psoriasis. A 37-year-old Brazilian woman was referred to our medical center for management of psoriasis. She had a 7-year history of biopsy-proven psoriatic plaques that had failed topical therapies and were exacerbated by UV therapy. Physical exam revealed a large 20- 3 30-cm erythematous, scaly plaque on her back, and more than 20 guttate papules on her elbows and extensor forearms. She was started on adalimumab 40 mg biweekly following routine lab work and a negative tuberculosis test. One month later, her psoriasiform plaques had markedly improved, but indurated violaceous plaques overlying her knuckles with ragged cuticles and looped telangiectasias developed (Fig 1). Because she was satisfied with the resolving psoriasis, adalimumab was continued.
A biopsy specimen from the periarticular dorsal hand skin papule was obtained (Fig 2). Biopsy revealed an atrophic epidermis and subtle vacuolar interface change associated with sparse superficial perivascular inflammation with increased dermal mucin. She denied myalgias or muscle weakness. Laboratory findings revealed a negative ANA, negative SCL70, a creatine kinase of 136 U/L, and a jo-1 \ 1. Based on the clinical, laboratory, and pathologic findings, the diagnosis of DM was made. The patient has had negative results on age-appropriate cancer screenings, including gynecologic exam, computed tomography of abdomen/pelvis, and chest roentgenogram, as well as normal pulmonary function tests. Over the subsequent 10 months, she has had no other manifestations of DM. Her Gottron papules have softened somewhat with the addition of methotrexate. To our knowledge, anti-TNFeinduced DM has not been previously reported in a patient with psoriasis. Vasculitis, psoriaform eruptions, and a lupus-like syndrome are the most common a-TNFeinduced
J AM ACAD DERMATOL VOLUME 70, NUMBER 3
sequelae.1-3 DM has been implicated in only 9 case reports, including our own.4 Five of the 8 prior cases were patients with underlying rheumatoid arthritis; one had Crohn disease, one had underlying juvenile idiopathic arthritis, and one had seronegative inflammatory arthritis.4 Four of the previous 8 cases were induced by adalimumab, 3 were induced by etanercept, and 1 was induced by both adalimumab and etanercept.4 In many of the previous reports, direct causality was difficult to establish due to the length of time between therapy initiation and symptom development.4 In our case, the DM symptoms began after 1 month of treatment, making causality more likely. a-TNF agents continue to be a safe and effective treatment for various dermatologic and rheumatologic conditions. Due to the increasing popularity of these agents, practitioners should be cognizant of their potential to paradoxically induce autoimmune disease. The spectrum of presentations can be widely varied and can exhibit symptomatic overlap with other connective tissue disease. Therefore, it is imperative to maintain a high degree of clinical suspicion when prescribing these medicines. 2 Lt Dane Dicaro, BS, Capt Casey Bowen, MD, and LTC Scott R. Dalton, DO Dermatology Section, Department of Medicine, San Antonio Military Medical Center, Fort Sam Houston, Texas The opinions or assertions contained herein are the private views of the authors and not to be construed as official or as reflecting the views of the U.S. Army, U.S. Air Force, or the Department of Defense. Funding sources: None. Conflicts of interest: None declared. Correspondence to: Capt Casey Bowen, MD, SAUSHEC Dermatology, 2200 Bergquist Dr, Suite 1, Lackland AFB, TX 78236. E-mail: [email protected]
REFERENCES n P, Soto M-J, Cuadrado M-J, 1. Ramos-Casals M, Brito-Zero Khamashta MA. Autoimmune diseases induced by TNF-targeted therapies. Best Pract Res Clin Rheumatol 2008; 22:847-61. 2. Klein R, Rosenbach M, Kim EJ, Kim B, Werth VP, Dunham J. Tumor necrosis factor inhibitor-associated dermatomyositis. Arch Dermatol 2010;146:780-4. 3. Moustou AE, Matekovits A, Dessinioti C, Antoniou C, Sfikakis PP, Stratigos AJ. Cutaneous side effects of antietumor necrosis
factor biologic therapy: a clinical review. J Am Acad Dermatol 2009;61:486-504. 4. Liu SW, Velez NF, Lam C, Femia A, Granter SR, Townsend HB, et al. Dermatomyositis induced by antietumor necrosis factor in a patient with juvenile idiopathic arthritis. JAMA Dermatol 2013;149:1204-8. http://dx.doi.org/10.1016/j.jaad.2013.11.012
Drug hypersensitivity syndrome in a patient receiving vismodegib To the Editor: Vismodegib (Erivedge) is a hedgehog signaling pathway inhibitor that is FDA-approved for the treatment of advanced basal cell carcinoma (BCC).1 Common adverse effects include nausea, vomiting, dysgeusia, decreased appetite, and weight loss.1 Here we present a patient treated with vismodegib who developed drug hypersensitivity syndrome (DHS). A 77-year-old woman presented with numerous primary and recurrent BCCs on her face, trunk, and extremities. Her past medical history was significant for psoriasis that was treated with whole body radiation decades earlier and currently controlled with ustekinumab 45 mg subcutaneously every 3 months for the past 2 years. After much consideration and numerous prior surgeries, she was started on oral vismodegib 150 mg daily to treat more than 20 primary and recurrent BCCs (off-label indication). Three weeks into treatment, nausea, vomiting, dysgeusia, decreased appetite, and weight loss abruptly developed; all are common adverse effects of vismodegib. Additionally, she had chills, myalgias, and extreme fatigue. The medication was discontinued due to intolerability. Because there were rare reports of treatment-emergent electrolyte disturbances in clinical trials of vismodegib,2 empirical laboratory specimens drawn 2 days after discontinuing the medication were remarkable for AST 143 U/L (normal 15 to 41), ALT 200 U/L (normal 7 to 35), alkaline phosphatase 345 U/L (normal 32 to 120), and total bilirubin 4.4 mg/dL (normal 0.3 to 1.2). White blood cell count was normal at 7.5 but with eosinophilia of 17.9% (absolute eosinophils 1300/ L). Basic metabolic profile was normal. Due to the mixed pattern of liver abnormalities, abdominal ultrasound was performed and was noncontributory. Liver panel was improved 10 days after discontinuing vismodegib and was completely normal after 1 month. By this time, her only complaint was a residual ‘‘fuzzy tongue’’ sensation that resolved over the next 3 months. A thyroid stimulating hormone and free T4 level were normal 4 months later.3 Repeat laboratory evaluation after her next ustekinumab injection, including white blood cell count of 7.4 with 0.9% eosinophils, was also normal.